(916) 482-5200

Hidden Dangers in Your Medicine Cabinet

Published: May 16, 2011

The European Union has put into place some significant legislation that requires herbal supplement manufacturers to clearly label their products, or be forced off the market. For more details on this story and a discussion about the safety issues of a popular herbal supplement, St. John’s Wort, see my previous blog here. After writing this blog, I began to consider the labeling on some more conventional, synthetic drugs. Rifling through my medicine cabinet, I pulled out bottles, boxes, and those annoying foil punch-out packs full of over-the-counter analgesics (painkillers). Each one had some very specific instructions, labeled in fine print, instructing proper usage and dosage.

Focusing specifically on one bottle, the label identifies it in large block letters: “Non Aspirin,” giving it only the subtitle “acetaminophen.” I immediately recognized a problem with this type of label. The thought behind this labeling convention seems to be that “Aspirin” is more recognized and less scientific sounding than “Acetaminophen,” a term that might turn away some consumers. While I don’t think the producers of this bottle are intentionally trying to deceive the consumer, I think downplaying the importance of acetaminophen as the active ingredient can have potentially harmful effects to public health.

The reason I say this is that acetaminophen, while one of the safest drugs on the market at therapeutic doses, can have significant and deadly effects if used inappropriately. Acetaminophen, most commonly known by the brand name Tylenol, is one of the leading causes of acute liver failure in the United States.

Under normal circumstances, i.e. when taken in the proper dosage, acetaminophen is metabolized in the liver to produce non-toxic substances. The drug cures your headache, and its by-products harmlessly wash through your body and are excreted. When too much acetaminophen is consumed, however, the normal metabolic processes of the liver become overwhelmed. The excess acetaminophen that cannot be processed normally is instead metabolized by an enzyme called CYP450. The problem with this secondary metabolic pathway is that CYP450 metabolizes acetaminophen into a toxic substance called NABQI. This substance can cause significant damage to a person’s liver, in many cases causing complete liver failure.

Toxic metabolites shouldn’t be cause for panic, however. Popping a couple of Tylenol when you have a headache isn’t going to kill you. Your liver has a very distinct threshold determining whether or not Acetaminophen will be metabolized properly or not. If you use the drug as directed, acetaminophen is harmless. It is much safer than Advil, Aspirin, or any other analgesic you would otherwise put in your body. Only when you break this threshold by exceeding the amount of acetaminophen your liver can handle, does this drug become dangerous. By now you must be wondering what this threshold is. According to numerous medical sources, the toxic dose of acetaminophen is approximately 150mg per kg of body weight. This means that the average healthy individual who weighs 150 lbs would have to ingest 10,200mg of acetaminophen to have a toxic response. That’s nearly 20 pills! You can see how it would be very difficult to overdose on Acetaminophen if you are following the instructions on the packet, which generally warn against exceeding a maximum dose of 8 pills in 24 hours. Still, acetaminophen is responsible for more cases of acute liver failure in the US than any other drug. It seems unlikely that people would unintentionally swallow 20 pills of Tylenol, so why are there so many cases of accidental acetaminophen poisoning? I propose two explanations for this.

The first reason why acetaminophen poisoning is so prevalent is that not every person in the US is an average, healthy 150 pound person. There are several conditions that can lower the threshold at which the secondary metabolic pathway (the CYP450 enzyme) kicks on to create the toxic NABQI byproduct. Primary among these is chronic alcohol usage. Interestingly, there is a warning that can be found on the label of Tylenol and generic acetaminophen bottles that reads along the line of “If you are a chronic alcohol user, consult your doctor before taking products containing acetaminophen.” What needs to be considered heavily is that chronic alcohol use is not the same as alcoholism. Chronic alcohol use is described as 3 or more drinks per day, not an exuberant amount by any means. So if you are a person who regularly kicks back a couple of beers after work, you could be at risk for hepatoxicity (liver poisoning) caused by acetaminophen use. Other conditions that can affect the toxic dose of acetaminophen could be anorexia, particular genetics, or interactions with other drugs, including caffeine.

The second reason that an accidental overdose of acetaminophen might occur is due to the additive effects of taking multiple drugs that contain acetaminophen. While someone is unlikely to take a toxic dose of 20 Tylenol pills, an individual might, over the course of a day, ingest enough acetaminophen containing medications to equal a toxic dose. In addition to the traditional brand Tylenol, any generic bottles labeled as “non aspirin,” as I have discussed before, are actually acetaminophen. Furthermore, many over the counter medications use acetaminophen in combination with other drugs to combat “cold and sinus” symptoms. These drugs include, but are not limited to: Excedrin, Bayer Select, Benadryl, Chlor-Trimetron, Dimetapp, Nyquil, Alka-seltzer, Vicodin, Midol, Robitussen, Sudafed, Theraflu, etc. etc. As you can see, if someone were to take some Tylenol and Nyquil to combat a cold, they could unknowingly be taking a double dose of acetaminophen. Furthermore, if someone is taking Tylenol and Alka-seltzer to relieve the symptoms of a hangover…well you can see how these effects could easily add up to an accidental overdose.

Now, before I see a lawsuit from Tylenol, let me say again that acetaminophen is one of the safest drugs on the market when used appropriately. It is much safer than other analgesic alternatives like ibuprofen and aspirin. However, just the same as with herbal supplements or prescription medication, it is important to know what you are putting in your body. Simply reading and following directions on the bottle is a good place to start. If the Tylenol package says “Do not exceed 8 pills in 24 hours” it is in your best interest to follow this recommendation. It is also a good idea to read and understand the ingredients on all medicines you purchase. I know that might seem like an intimidating proposal, but the internet is there to help. If there is something in your medicine that you don’t recognize, type it into a search engine and look it up. You don’t even have to spell it correctly, Google is pretty smart. Finally, my unofficial recommendation is to avoid products that advertise a “Cold and Sinus” formula, or that combine a lot of drugs into one pill. If I have a headache, I will take an analgesic. If I have allergies I take an antihistamine. For sinus pressure I take a decongestant. I can easily combine these products for multi-symptom ailments; I don’t need the pharmaceutical companies to do it for me, and then charge three times the price. Of course this recommendation is dependent on actually reading the labels, knowing what active ingredients are in the drugs you are taking. If you are ever confused, you can ask a pharmacist or a doctor. Remember these people are professionals who are paid a significant amount to always have the right answers. Use their knowledge.

As always, remember that you are responsible for your own health. Take care.

Chris Sprott is a contributor to Sacramento Men’s Health. His writings are intended for entertainment purposes only and cannot be used to diagnose, treat, or prevent any medical condition. Chris Sprott’s views and opinions are not necessarily shared by Dr. Doug DeSalles, or the Doctors’ Clinic for Men, although he hasn’t been fired yet, so they can’t be too far off the mark.

Technorati Claim Code – 5EKZGSWNU3AT